Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 11, 2021, 4:17 PM EDT for Johnston County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2021, 4:17 PM EDT (20:17 UTC)
- Expired
- Jul 11, 2021, 5:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Raleigh, NC
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 25 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144 WWUS82 KRAH 112017 SPSRAH Special Weather Statement National Weather Service Raleigh NC 417 PM EDT Sun Jul 11 2021 NCZ042-112115- Johnston NC- 417 PM EDT Sun Jul 11 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOHNSTON COUNTY UNTIL 515 PM EDT... At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near Smithfield, moving southeast at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Smithfield, Micro, Selma, Four Oaks and Pine Level. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dont wait until you see the first lightning flash before heading to safety. Move indoors at the first sign of threatening skies or the first sound of thunder. Deadly lightning strikes can occur well ahead of an approaching storm, prior to the arrival of rain and wind. Make sure that lightning is well away from your location before resuming outdoor activity. && LAT...LON 3542 7848 3557 7848 3556 7817 3537 7819 TIME...MOT...LOC 2016Z 292DEG 11KT 3547 7841 $$ AK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 11, 3:56 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 11, 3:56 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 356 PM EDT Sun Jul 11 2021 .SYNOPSIS... Central NC will remain situated between Bermuda high pressure to the east and low pressure to the west through Monday. Deep southerly flow will persist, with weak disturbances lifting through the area. As the low to the west lifts into the Great Lakes mid-week, the high will strengthen over the Carolinas. && .NEAR TERM /TODAY AND TONIGHT/... As of 255 PM Sunday... Central NC remains situated between an upper low to the west and the Bermuda high to the east. The confluence of southwesterly flow from the low and southeasterly return flow around the high has resulted in strong moisture advection into the area. PWATs are in the 1.7 to 2 inch range this afternoon. MLCAPE is in the 1500-2500 J/Kg range but the bulk shear remains weak (less than 20 kts). As a result, showers and thunderstorms will be efficient rainfall producers and there will be plenty of lightning, though severe potential is otherwise limited. Some convection may linger through sunset before dissipating. There will again be the chance for some low stratus/fog to develop tonight. Lows should bottom out in the low to mid 70s. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 310 PM Sunday... Persistent weather for Monday. Central NC will remain situated between the upper low to the west and the Bermuda high to the east on Monday. The continued southerly flow and moisture advection will result in another day of PWATS in the 1.5 to 1.8 inch range, decent instability (SBCAPE 1500-2500 J/Kg) and low bulk shear (< 20 kts). Expect another day of diurnal convection with limited severe potential. Highs should again top out in the upper 80s to low 90s. Monday night, the low to the west begins to lift north toward the Great Lakes. Both the GFS and the NAM have a upper level disturbance moving northward along the east coast of FL and into GA/SC overnight. For now, expect that disturbance to stay south of the area through Monday night. Any lingering convection during the evening should dissipate after sunset with the loss of heating. With little change in airmass, there will again be the chance for some low stratus to develop Monday night and lows should again bottom out in the low to mid 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 345 PM Sunday... The extended period will generally feature a typical summertime pattern for central NC, with diurnal showers and storms each afternoon and evening, near-normal temperatures, and no real frontal passages to speak of. The best chance for convection will generally be in the west, as subsidence from a western Atlantic ridge keeps the Coastal Plain drier, and a lee surface trough sets up over the Piedmont. 0-6 km flow will be too weak for any organized severe storm threat, and any convection should quickly dissipate after sunset. The Bermuda High will be at its strongest on Tuesday, and as the center drifts west to just off the NC coast, subsidence from the high will result in the lowest POPs of the period. Continue to have no POPs in the east, with low chance only in the westernmost counties. By late week into the weekend, as a couple of mid/upper troughs and associated cold fronts move through the Upper Midwest and Northeast, they will act to weaken the ridge and push it SE, with moist southerly flow returning. Thus shower and storm chances will gradually increase again, but there will continue to be a lack of forcing mechanisms, with any fronts staying well to our north. Thus POPs are capped at chance, highest in the NW Piedmont. High temperatures will be close to normal through the period (upper- 80s to lower-90s). The second half of the period may be a couple degrees cooler than the first half due to higher cloud/precip coverage. Enough clouds and moisture will be around to keep lows near to slightly above normal, in the upper-60s to lower-70s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 130 PM Sunday... 24 hour TAF period: Scattered convection across the area could impact all terminals at various points through this evening. While confidence when/if it will impact a given terminal in not high, expect reduced vsbys and strong, gusty winds where showers/storms do occur. Southwest winds around 7-10 kts could gust into the 15-20 kt range outside of the convection. Convective activity could linger after sunset, but should decrease in coverage and intensity thereafter. Some low stratus is expected to develop again tonight, with a period of cigs around 200-500 feet and MVFR vsbys possible late overnight through daybreak, mainly at KFAY but possibly elsewhere. Conditions should improve after sunrise, however there will again be the chance for convection during the afternoon Monday. Looking ahead: Afternoon/evening convection will be possible through mid-week, mainly at KINT and KGSO, but both the chances and coverage should decrease each day as high pressure strengthens aloft. Patchy fog will also be possible around daybreak each morning. Otherwise, primarily VFR conditions are expected. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...KC NEAR TERM...KC SHORT TERM...KC LONG TERM...Danco AVIATION...KC
Hazardous weather outlook, Jul 11, 4:21 AM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 421 AM EDT Sun Jul 11 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-120900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 421 AM EDT Sun Jul 11 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 12:56 PM EDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1256 PM EDT Sun Jul 11 2021
NCZ009-010-111800-
Vance NC-Warren NC-
1256 PM EDT Sun Jul 11 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL VANCE AND WARREN
COUNTIES UNTIL 200 PM EDT...
At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norlina, or 9 miles northwest of Warrenton, moving northeast at 20
mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Henderson, Warrenton, Norlina, Littleton, Middleburg, Macon,
Gillburg, Afton, Steele Creek Marina & Campground and Kerr Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3654 7790 3644 7792 3639 7791 3630 7794
3622 7800 3621 7809 3622 7812 3625 7813
3624 7816 3626 7817 3625 7819 3627 7831
3623 7834 3623 7842 3654 7845
TIME...MOT...LOC 1655Z 237DEG 17KT 3647 7831
10Special weather statement, Jul 11, 2:08 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
208 PM EDT Sun Jul 11 2021
NCZ028-111900-
Edgecombe NC-
208 PM EDT Sun Jul 11 2021
...A STRONG THUNDERSTORM WILL AFFECT EDGECOMBE COUNTY UNTIL 300 PM
EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bruce, or 10 miles northeast of Farmville, moving northeast at 25
mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Tarboro, Princeville, Pinetops, Macclesfield, Conetoe, Speed and
Leggett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
3568 7766 3571 7770 3583 7775 3587 7783
3608 7773 3611 7771 3615 7770 3613 7764
3611 7763 3609 7753 3606 7754 3604 7753
3604 7747 3600 7743 3601 7741 3590 7734
TIME...MOT...LOC 1807Z 211DEG 22KT 3573 7750
10Special weather statement, Jul 11, 3:24 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
324 PM EDT Sun Jul 11 2021
NCZ042-077-112030-
Johnston NC-Harnett NC-
324 PM EDT Sun Jul 11 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT AND
NORTHWESTERN JOHNSTON COUNTIES UNTIL 430 PM EDT...
At 323 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Angier, or 12 miles northeast of Lillington, moving
northeast at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Smithfield, Clayton, Coats Crossroads and Flowers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3539 7861 3547 7872 3563 7856 3571 7847
3572 7843 3562 7823
TIME...MOT...LOC 1923Z 223DEG 19KT 3548 7861
AKSpecial weather statement, Jul 11, 4:11 PM EDT, 6 minutes before
Special Weather Statement National Weather Service Raleigh NC 411 PM EDT Sun Jul 11 2021 NCZ007-008-112115- Person NC-Granville NC- 411 PM EDT Sun Jul 11 2021 ...A STRONG THUNDERSTORM WILL AFFECT PERSON AND NORTHWESTERN GRANVILLE COUNTIES UNTIL 515 PM EDT... At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over Roxboro, moving northeast at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Roxboro, Concord, Bethel Hill, Bushy Fork, Hyco Lake, Mayo Reservoir and Hyco Marina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dont wait until you see the first lightning flash before heading to safety. Move indoors at the first sign of threatening skies or the first sound of thunder. Deadly lightning strikes can occur well ahead of an approaching storm, prior to the arrival of rain and wind. Make sure that lightning is well away from your location before resuming outdoor activity. && LAT...LON 3627 7898 3628 7915 3654 7914 3654 7869 TIME...MOT...LOC 2011Z 219DEG 21KT 3640 7898 AK
Special weather statement, Jul 11, 4:17 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Raleigh NC 417 PM EDT Sun Jul 11 2021 NCZ042-112115- Johnston NC- 417 PM EDT Sun Jul 11 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOHNSTON COUNTY UNTIL 515 PM EDT... At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near Smithfield, moving southeast at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Smithfield, Micro, Selma, Four Oaks and Pine Level. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dont wait until you see the first lightning flash before heading to safety. Move indoors at the first sign of threatening skies or the first sound of thunder. Deadly lightning strikes can occur well ahead of an approaching storm, prior to the arrival of rain and wind. Make sure that lightning is well away from your location before resuming outdoor activity. && LAT...LON 3542 7848 3557 7848 3556 7817 3537 7819 TIME...MOT...LOC 2016Z 292DEG 11KT 3547 7841 AK
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 12:56 PM EDT | Special Weather Statement | RAH | Vance, Warren | 64 min |
| Jul 11, 2:08 PM EDT | Special Weather Statement | RAH | Edgecombe | 52 min |
| Jul 11, 3:24 PM EDT | Special Weather Statement | RAH | Johnston | 66 min |
| Jul 11, 4:11 PM EDT | Special Weather Statement | RAH | Person | 64 min |
| Jul 11, 4:38 PM EDT | Special Weather Statement | RAH | Johnston | 67 min |
| Jul 11, 4:56 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 20 min |
| Jul 11, 5:59 PM EDT | Special Weather Statement | RAH | Vance | 61 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.